2017, 11(1): 87-97. doi: 10.3934/ipi.2017005

On the measurement operator for scattering in layered media

Dept. of Mathematics and Statistics, York University, 4700 Keele Street, Toronto, ON M3J1P3, Canada

Received  February 2016 Revised  September 2016 Published  January 2017

We describe new mathematical structures associated with the scattering of plane waves in piecewise constant layered media, a basic model for acoustic imaging of laminated structures and in geophysics. Using explicit formulas for the reflection Green's function it is shown that the measurement operator satisfies a system of quasilinear PDE with smooth coefficients, and that the sum of the amplitude data has a simple expression in terms of inverse hyperbolic tangent of the reflection coefficients. In addition we derive a simple geometric description of the measured data, which, in the generic case, yields a natural factorization of the inverse problem.
Citation: Peter C. Gibson. On the measurement operator for scattering in layered media. Inverse Problems & Imaging, 2017, 11 (1) : 87-97. doi: 10.3934/ipi.2017005
References:
[1]

N. Bleistein, J. K. Cohen and J. W. Stockwell Jr. , Mathematics of Multidimensional Seismic Imaging, Migration, and Inversion vol. 13 of Interdisciplinary Applied Mathematics, Springer-Verlag, New York, 2001, Geophysics and Planetary Sciences.

[2]

L. M. Brekhovskikh and O. A. Godin, Acoustics of Layered Media I vol. 5 of Springer Series on Wave Phenomena, Springer, Heidelberg, 1990.

[3]

H. Bremmer, The W.K.B. approximation as the first term of a geometric-optical series, Comm. Pure Appl. Math., 4 (1951), 105-115. doi: 10.1002/cpa.3160040111.

[4]

K. P. Bube and R. Burridge, The one-dimensional inverse problem of reflection seismology, SIAM Rev. , 25 (1983), 497–559, URL http://dx.doi.org/10.1137/1025122.

[5]

J. F. Clouet and J. P. Fouque, A time-reversal method for an acoustical pulse propagating in randomly layered media, Wave Motion, 25 (1997), 361–368, URL http://dx.doi.org/10.1016/S0165-2125(97)00002-4.

[6]

J. -P. Fouque, J. Garnier, G. Papanicolaou and K. Solna, Wave Propagation and Time Reversal in Randomly Layered Media vol. 56 of Stochastic Modelling and Applied Probability, Springer, New York, 2007.

[7]

P. C. Gibson, The combinatorics of scattering in layered media, SIAM J. Appl. Math. , 74 (2014), 919–938, URL http://dx.doi.org/10.1137/130923075.

[8]

P. C. Gibson, A multivariate interpolation problem arising from the scattering of waves in layered media, Dolomites Res. Notes Approx. DRNA, 7 (2014), 7-15.

[9]

P. C. Gibson, Fourier expansion of disk automorphisms via scattering in layered media J. Fourier Anal. Appl. (2016), URL http://dx.doi.org/10.1007/s00041-016-9514-6.

[10]

K. A. Innanen, Born series forward modelling of seismic primary and multiple reflections: An inverse scattering shortcut, Geophysical Journal International, 177 (2009), 1197–1204, URL http://dx.doi.org/10.1111/j.1365-246X.2009.04131.x.

[11]

G. C. Papanicolaou, Wave propagation in a one-dimensional random medium, SIAM J. Appl. Math., 21 (1971), 13-18. doi: 10.1137/0121002.

[12]

Rakesh, An inverse problem for a layered medium with a point source, Inverse Problems, 19 (2003), 497–506, URL http://dx.doi.org/10.1088/0266-5611/19/3/301.

[13]

F. Santosa and W. W. Symes, Reconstruction of blocky impedance profiles from normalincidence reflection seismograms which are band-limited and miscalibrated, Wave Motion, 10 (1988), 209–230, URL http://dx.doi.org/10.1016/0165-2125(88)90019-4.

[14]

J. Sylvester and D. P. Winebrenner, Linear and nonlinear inverse scattering, SIAM J. Appl. Math. , 59 (1998), 669–699, URL http://dx.doi.org/10.1137/S0036139997319773.

[15]

W. W. Symes, Impedance profile inversion via the first transport equation, J. Math. Anal. Appl. , 94 (1983), 435–453, URL http://dx.doi.org/10.1016/0022-247X(83)90072-0.

[16]

R. Weder, Spectral and Scattering Theory for Wave Propagation in Perturbed Stratified Media vol. 87 of Applied Mathematical Sciences, Springer-Verlag, New York, 1991, URL http://dx.doi.org/10.1007/978-1-4612-4430-1.

show all references

References:
[1]

N. Bleistein, J. K. Cohen and J. W. Stockwell Jr. , Mathematics of Multidimensional Seismic Imaging, Migration, and Inversion vol. 13 of Interdisciplinary Applied Mathematics, Springer-Verlag, New York, 2001, Geophysics and Planetary Sciences.

[2]

L. M. Brekhovskikh and O. A. Godin, Acoustics of Layered Media I vol. 5 of Springer Series on Wave Phenomena, Springer, Heidelberg, 1990.

[3]

H. Bremmer, The W.K.B. approximation as the first term of a geometric-optical series, Comm. Pure Appl. Math., 4 (1951), 105-115. doi: 10.1002/cpa.3160040111.

[4]

K. P. Bube and R. Burridge, The one-dimensional inverse problem of reflection seismology, SIAM Rev. , 25 (1983), 497–559, URL http://dx.doi.org/10.1137/1025122.

[5]

J. F. Clouet and J. P. Fouque, A time-reversal method for an acoustical pulse propagating in randomly layered media, Wave Motion, 25 (1997), 361–368, URL http://dx.doi.org/10.1016/S0165-2125(97)00002-4.

[6]

J. -P. Fouque, J. Garnier, G. Papanicolaou and K. Solna, Wave Propagation and Time Reversal in Randomly Layered Media vol. 56 of Stochastic Modelling and Applied Probability, Springer, New York, 2007.

[7]

P. C. Gibson, The combinatorics of scattering in layered media, SIAM J. Appl. Math. , 74 (2014), 919–938, URL http://dx.doi.org/10.1137/130923075.

[8]

P. C. Gibson, A multivariate interpolation problem arising from the scattering of waves in layered media, Dolomites Res. Notes Approx. DRNA, 7 (2014), 7-15.

[9]

P. C. Gibson, Fourier expansion of disk automorphisms via scattering in layered media J. Fourier Anal. Appl. (2016), URL http://dx.doi.org/10.1007/s00041-016-9514-6.

[10]

K. A. Innanen, Born series forward modelling of seismic primary and multiple reflections: An inverse scattering shortcut, Geophysical Journal International, 177 (2009), 1197–1204, URL http://dx.doi.org/10.1111/j.1365-246X.2009.04131.x.

[11]

G. C. Papanicolaou, Wave propagation in a one-dimensional random medium, SIAM J. Appl. Math., 21 (1971), 13-18. doi: 10.1137/0121002.

[12]

Rakesh, An inverse problem for a layered medium with a point source, Inverse Problems, 19 (2003), 497–506, URL http://dx.doi.org/10.1088/0266-5611/19/3/301.

[13]

F. Santosa and W. W. Symes, Reconstruction of blocky impedance profiles from normalincidence reflection seismograms which are band-limited and miscalibrated, Wave Motion, 10 (1988), 209–230, URL http://dx.doi.org/10.1016/0165-2125(88)90019-4.

[14]

J. Sylvester and D. P. Winebrenner, Linear and nonlinear inverse scattering, SIAM J. Appl. Math. , 59 (1998), 669–699, URL http://dx.doi.org/10.1137/S0036139997319773.

[15]

W. W. Symes, Impedance profile inversion via the first transport equation, J. Math. Anal. Appl. , 94 (1983), 435–453, URL http://dx.doi.org/10.1016/0022-247X(83)90072-0.

[16]

R. Weder, Spectral and Scattering Theory for Wave Propagation in Perturbed Stratified Media vol. 87 of Applied Mathematical Sciences, Springer-Verlag, New York, 1991, URL http://dx.doi.org/10.1007/978-1-4612-4430-1.

[1]

Roland Griesmaier. Reciprocity gap music imaging for an inverse scattering problem in two-layered media. Inverse Problems & Imaging, 2009, 3 (3) : 389-403. doi: 10.3934/ipi.2009.3.389

[2]

Mohammed Al Horani, Angelo Favini, Hiroki Tanabe. Inverse problems for evolution equations with time dependent operator-coefficients. Discrete & Continuous Dynamical Systems - S, 2016, 9 (3) : 737-744. doi: 10.3934/dcdss.2016025

[3]

Àngel Jorba, Pau Rabassa, Joan Carles Tatjer. Local study of a renormalization operator for 1D maps under quasiperiodic forcing. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1171-1188. doi: 10.3934/dcdss.2016047

[4]

Franck Boyer, Guillaume Olive. Approximate controllability conditions for some linear 1D parabolic systems with space-dependent coefficients. Mathematical Control & Related Fields, 2014, 4 (3) : 263-287. doi: 10.3934/mcrf.2014.4.263

[5]

Wuming Li, Xiaojun Liu, Quansen Jiu. The decay estimates of solutions for 1D compressible flows with density-dependent viscosity coefficients. Communications on Pure & Applied Analysis, 2013, 12 (2) : 647-661. doi: 10.3934/cpaa.2013.12.647

[6]

Quansen Jiu, Zhouping Xin. The Cauchy problem for 1D compressible flows with density-dependent viscosity coefficients. Kinetic & Related Models, 2008, 1 (2) : 313-330. doi: 10.3934/krm.2008.1.313

[7]

Yu. Dabaghian, R. V. Jensen, R. Blümel. Integrability in 1D quantum chaos. Conference Publications, 2003, 2003 (Special) : 206-212. doi: 10.3934/proc.2003.2003.206

[8]

Teemu Tyni, Valery Serov. Scattering problems for perturbations of the multidimensional biharmonic operator. Inverse Problems & Imaging, 2018, 12 (1) : 205-227. doi: 10.3934/ipi.2018008

[9]

Christodoulos E. Athanasiadis, Vassilios Sevroglou, Konstantinos I. Skourogiannis. The inverse electromagnetic scattering problem by a mixed impedance screen in chiral media. Inverse Problems & Imaging, 2015, 9 (4) : 951-970. doi: 10.3934/ipi.2015.9.951

[10]

Eliane Bécache, Laurent Bourgeois, Lucas Franceschini, Jérémi Dardé. Application of mixed formulations of quasi-reversibility to solve ill-posed problems for heat and wave equations: The 1D case. Inverse Problems & Imaging, 2015, 9 (4) : 971-1002. doi: 10.3934/ipi.2015.9.971

[11]

Simopekka Vänskä. Stationary waves method for inverse scattering problems. Inverse Problems & Imaging, 2008, 2 (4) : 577-586. doi: 10.3934/ipi.2008.2.577

[12]

Johannes Elschner, Guanghui Hu. Uniqueness in inverse transmission scattering problems for multilayered obstacles. Inverse Problems & Imaging, 2011, 5 (4) : 793-813. doi: 10.3934/ipi.2011.5.793

[13]

Harish S. Bhat, Razvan C. Fetecau. Lagrangian averaging for the 1D compressible Euler equations . Discrete & Continuous Dynamical Systems - B, 2006, 6 (5) : 979-1000. doi: 10.3934/dcdsb.2006.6.979

[14]

Yohan Penel. An explicit stable numerical scheme for the $1D$ transport equation. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 641-656. doi: 10.3934/dcdss.2012.5.641

[15]

Bernard Ducomet. Asymptotics for 1D flows with time-dependent external fields. Conference Publications, 2007, 2007 (Special) : 323-333. doi: 10.3934/proc.2007.2007.323

[16]

Yuusuke Sugiyama. Degeneracy in finite time of 1D quasilinear wave equations II. Evolution Equations & Control Theory, 2017, 6 (4) : 615-628. doi: 10.3934/eect.2017031

[17]

Max-Olivier Hongler, Roger Filliger, Olivier Gallay. Local versus nonlocal barycentric interactions in 1D agent dynamics. Mathematical Biosciences & Engineering, 2014, 11 (2) : 303-315. doi: 10.3934/mbe.2014.11.303

[18]

Zhenguo Liang, Jiansheng Geng. Quasi-periodic solutions for 1D resonant beam equation. Communications on Pure & Applied Analysis, 2006, 5 (4) : 839-853. doi: 10.3934/cpaa.2006.5.839

[19]

François Delarue, Franco Flandoli. The transition point in the zero noise limit for a 1D Peano example. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4071-4083. doi: 10.3934/dcds.2014.34.4071

[20]

Rinaldo M. Colombo, Graziano Guerra. A coupling between a non--linear 1D compressible--incompressible limit and the 1D $p$--system in the non smooth case. Networks & Heterogeneous Media, 2016, 11 (2) : 313-330. doi: 10.3934/nhm.2016.11.313

2016 Impact Factor: 1.094

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]